Puerto Rico, 2001

Flooding in Puerto Rico, December 21, 2001

December 21, 2001 · NWS SJU · 2 events in 2 counties and zones

A cold front located north of Puerto Rico in combination with daytime heating caused numerous showers and thunderstorms to develop during the afternoon hours over the the San Juan Metropolitan Area and West Sections of Puerto Rico. This activity caused urban and small stream flooding over sectors in Aguadilla, Moca and Hormigueros.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A cold front located north of Puerto Rico in combination with daytime heating caused numerous showers and thunderstorms to develop during the afternoon hours over the the San Juan Metropolitan Area and West Sections of Puerto Rico. This activity caused urban and small stream flooding over sectors in Aguadilla, Moca and Hormigueros. In the San Juan Metropolitan Area many roads were reported flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 21, 4:00 AM AST, 8 hours earlier.

Area forecast discussion, Dec 21, 4:00 AM AST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
400 AM AST FRI DEC 21 2001

INITIALLY THE NE CARIBBEAN IS IN ZONAL FLOW. A MINOR SHORT/WV
PASSES FROM W TO E THIS AFTERNOON AND TONIGHT TRIGERING OFF
SHOWERS AND THUNDERSTORMS. THIS IS FOLLOWED BY A WEAKENING COLD
FRONT WHICH MOVES FROM CUBA TO PUERTO RICO IN 36 TO 48 HOURS AND
THEN A BUILDING RIDGE WHICH EVENTUALLY MOVES SLOWLY EAST ENDING UP
IN THE VIRGIN ISLANDS ON TUESDAY. NOT NECESSARY TO PANIC AT THIS
POINT IN TIME. THE WORSE WEATHER WILL BE SAT NIGHT AND SUN.
AN SCA WILL BE NEEDED BY SUNDAY FOR BOTH ATLC AND CARIB WATERS.

.SJU...
.PR...NONE.
.VI...NONE.

17

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:

HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).

In the hours before

Special weather statement, Dec 21, 6:30 AM AST, 5 hours 30 minutes before
PRZ001>013-VIZ001-002-212200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST FRI DEC 21 2001

NO SERIOUS HAZARDOUS WEATHER IS EXPECTED TODAY. IT WILL BE PARTLY
CLOUDY IN THE MORNING. THE CLOUDS WILL INCREASE AND THICKEN IN THE
AFTERNOON LEADING UP TO SHOWERS AND A FEW THUNDERSTORMS MOSTLY IN
WESTERN AND INTERIOR PUERTO RICO. SOME OF THESE SHOWERS COULD BE
HEAVY ENOUGH TO CAUSE FLOODING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE FOR PUERTO RICO AND U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS).

HTTP://WWW.SRH.NOAA.GOV/SJU

Event by event

2 flood. Local standard time, as filed.

Flood, San Juan and Vicinity

When
December 21, 12:00 PM AST to 4:00 PM AST
Where
San Juan and Vicinity County, Countywide
Reported by
EMERGENCY MANAGER

Flood, Mayaguez and Vicinity

When
December 21, 12:00 PM AST to 4:00 PM AST
Where
Mayaguez and Vicinity County, Countywide
Reported by
EMERGENCY MANAGER

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2001Every state in 2001This day in weather historyWarnings in Puerto Rico, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275366, 5275367.